Update: Study Finds Increased Risk of Death with PPI Heartburn Medications
July 5, 2017 – Proton pump inhibitors have been linked to a 25% greater risk of death compared to patients who took H2 blockers, according to a study published Monday in BMJ. The study also found that PPI use was linked to a 15% increased death rate compared to patients who took another kind of acid suppressor other than H2 blockers, and that the death rate was 23% higher among PPI users compared to people who took no such medications.
What’s the Problem?
The proton pump inhibitor (PPI) heartburn medication Protonix has been linked to serious side effects including chronic kidney disease, acute interstitial nephritis, heart attack, bone fractures and more. Our lawyers are reviewing potential lawsuits for people who suffered kidney damage after taking Protonix.
What is Protonix?
Protonix (generic: pantoprazole) is a PPI drug used to treat gastroesophageal reflux disease (GERD) and associated side effects including damage to the esophageal lining (inner part of the throat). However, unlike other proton pump inhibitors, Protonix is not intended for use to treat recurring heartburn; also, there is no generic form of the drug available and it is not sold over-the-counter (OTC).
Protonix Side Effects
Protonix has been linked to the following serious side effects:
- Acute interstitial nephritis (inflammation of the kidneys)
- Acute kidney injury
- Chronic kidney disease (CKD)
- Kidney failure (end-stage renal disease or ERSD)
- Cardiac disorders
- Heart attack
- Artery damage
- Rapid aging of blood vessel cells
- Bone fractures (hip fracture, wrist fracture, spine fracture)
- Broken bones
- Rebound acid hypersecretion (RAHS)
- Low magnesium levels (hypomagnesemia)
- Gut infections
- Clostridium difficile infection
- Community-acquired pneumonia
- Erectile dysfunction (ED)
- Severe allergic reactions
- Birth defects in babies exposed to Nexium in the womb
- And more
Chronic Kidney Disease (CKD) / Kidney Failure
A February 2016 study published in JAMA Internal Medicine found that proton pump inhibitors like Protonix increased the risk of long-term kidney damage. When researchers looked at the medical records of more than 10,000 patients treated in community-based settings, they found a 20-50% increased risk of chronic kidney disease (CKD) among individuals who took the medications compared to those who didn’t. The link was also found when researchers examined the records of over 248,000 people in a Pennsylvania hospital system.
Two months after the JAMA study was released, another study published in the Journal of the American Society of Nephrology (JASN) found that long-term PPI use increased the risk of CKD and kidney failure or end-stage renal disease (ESRD) by 28% compared to H2 blockers (Pepcid, Zantac, Tagamet), another type of heartburn medication.
Acute Interstitial Nephritis (AIN)
The following studies have linked Protonix to an increased risk for acute interstitial nephritis (AIN):
- A study published in the Annals of Pharmacotherapy in January 2004 reported on an elderly woman who was hospitalized after taking the 40 mg daily dose of Protonix for 2 months. The patient was diagnosed with acute interstitial nephritis, and the drug was determined to be the likely culprit.
- In March 2009, the Canadian Medical Journal Association (CMAJ) reported on a 57-year-old man who was presented to hospital with symptoms including progressive malaise, myalgia, fever, nausea, vomiting, diarrhea, polyuria and polydipsia after taking Protonix for 6 weeks. “Our patient was diagnosed with acute interstitial nephritis likely caused by the use of pantoprazole,” according to the researchers.
- CMAJ again in January 2013 reported on a case of AIN associated with Protonix, this time in a 73-year-old man who had been taking Protonix for 2 months. Tests confirmed acute interstitial nephritis consistent with a “probable adverse drug reaction.”
What is AIN?
Acute interstitial nephritis, also referred to as “tubulo-interstitial” nephritis, is a rare kidney disease commonly associated with allergic reactions to medications in the bloodstream. The condition is characterized by sudden inflammation in the kidneys and swelling of the interstitial tissue between tubules. Signs and symptoms of AIN may include:
- Blood in the urine
- Mental status changes
- Swelling of the body
- Weight gain
FDA Nephritis Warning and Label Change
The U.S. Food & Drug Administration (FDA) in December 2013 updated the labeling of Protonix to include a warning about acute interstitial nephritis, stating that the condition could occur at any time during treatment with the drug.
A June 2015 study in PLOS ONE found an increased risk of heart attack in patients treated with PPIs. The research included the results from 2 separate studies that looked at the medical records of nearly 3 million patients, linking proton pump inhibitor use to a 16 to 21% increased risk of heart attack.
A study published in the Journal of the American Medical Association (JAMA) in December 2006 found that long-term use of proton pump inhibitors by elderly patients may increase the risk of hip fractures. In May 2010, FDA issued a Drug Safety Communication regarding an increased risk for fractures of the hip, wrist and spine associated with PPI use. Patients at the greatest risk for fractures were those who took proton pump inhibitors for one year or more, according to the agency.
Blood Vessel Damage
PPIs may also cause silent damage to blood vessels, increasing the risk of heart attack and stroke, according to a May 2016 study in Circulation Research. Researchers linked esomeprazole (the active ingredient in Nexium, another proton pump inhibitor) to rapid aging of blood vessel cells, which may damage their ability to function, making patients treated with the drug more likely to have a heart attack or stroke.
Rebound Acid Hypersecretion (RAHS)
A July 2009 study in the journal Gastroenterology found that proton pump inhibitors may increase the risk of “rebound acid hypersecretion” (RAHS), or a recurrence of acid-related symptoms, in as little as 8 weeks after beginning treatment. RAHS may cause patients to become dependant on PPIs, according to the researchers.
In March 2011, FDA warned of an increased risk for the development of low magnesium levels (hypomagnesemia) with symptoms of neurological, muscular and cardiac effects linked to proton pump inhibitor use. In about 25% of cases reviewed, magnesium supplementation did not improve the condition and PPIs had to be discontinued.
PPIs Linked to Increased Risk of Pneumonia in Dementia Patients
April 5, 2017 – Dementia patients who take proton pump inhibitors have an 89% increased risk of developing pneumonia compared to dementia patients who don’t use the medications, according to a study published last month in the Journal of the American Geriatrics Society. Independent risk factors for pneumonia included age, male gender, underlying cerebrovascular disease, chronic pulmonary disease, congestive heart failure, diabetes mellitus, and antipsychotic use.
2000 – Approved by the FDA
February 2000 – Protonix approved by the U.S. Food & Drug Administration (FDA).
2004 – Annals of Pharmacotherapy study published
January 2004 – Study published in the Annals of Pharmacotherapy reports on a 77-year-old woman who was hospitalized for acute interstitial nephritis (AIN) after taking Protonix for just 2 months.
2009 – Gastroenterology study published
July 2009 – Study published in Gastroenterology finds that PPIs may increase the risk of rebound acid hypersecretion (RAHS), which may cause patients to become dependant on the medications.
2010 – FDA warning
May 25, 2010 – FDA warns of an increased risk of fractures of the hip, wrist and spine with PPIs.
2011 – FDA Drug Safety Communication issued
March 2, 2011 – FDA Drug Safety Communication issued over increased risk of low magnesium levels (hypomagnesemia) associated with proton pump inhibitor use.
2013 – Additional CMAJ report
January 8, 2013 – CMAJ again reports on a case of acute interstitial nephritis with Protonix, this time in a 73-year-old man who had been using the medication for 2 months.
2014 – FDA updates Protonix labels
December 2014 – FDA updates Protonix labels with a warning about AIN, stating that the condition can occur at any time during treatment with the drug.
2015 – PLOS ONE study findings
June 10, 2015 – PLOS ONE study finds 16-21% increased risk of heart attack in patients treated with proton pump inhibitors.
2016 – JAMA Internal Medicine study findings
February 2016 – JAMA Internal Medicine study finds a 20-50% increased risk for chronic kidney disease (CKD) associated with proton pump inhibitor use.
2016 – Journal of the American Society of Nephrology study published
April 14, 2016 – Study published in the Journal of the American Society of Nephrology (JASN) finds a 28% increased risk of CKD and end-stage renal disease (ESRD) with PPIs compared to H2 blockers (Pepcid, Zantac, Tagamet).
2016 – Circulation Research study findings
May 10, 2016 – Circulation Research study finds that PPIs may cause silent blood vessel damage, increasing the risk of heart attack and stroke.
2009 – Canadian Medical Association Journal report
March 3, 2009 – Canadian Medical Association Journal (CMAJ) reports on a 57-year-old man who developed AIN after taking Protonix for 6 weeks.